YOUR HEALTH: When good drugs do very bad things

NASHVILLE, Tennessee –  It's the last thing many of us would expect; something that's supposed to make us better, does the opposite instead.

One family's story is tragic.

"Izzy was passionate, had a huge heart, energetic," says Tasha Tolliver.

She's talking about her 16-year old daughter Izzy: a bright, beautiful teenager who, like many, was put on the antibiotic bactrim to fight acne.

"She had been taking it for almost two weeks when we started noticing some unusual signs."

Izzy was having fevers and broke out in a bad rash.

"She ended up in the emergency room. I didn't understand what was happening to her."

Dr. Elizabeth Phillips from Vanderbilt University's Personalized Immunology Center says it's common to have a mild reaction to an antibiotic.

"This can occur in about five percent of courses of antibiotics, but they're mild and there's no consequences."

But when symptoms like Izzy's show up after starting a new medication, there`s reason for concern.

Izzy's family didn't know she had DRESS syndrome, Drug Reaction with Eosinophilia and Systemic Symptoms, a rare but severe drug reaction affecting her organs.

The syndrome is rare and the most common drugs that cause it are anti-epilepsy drugs, the anti-gout drug, allopurinol, and many diverse groups of drugs used to treat infections, the most common of which would be the tetracyclines (minocycline, Minocin) and the sulfa antibiotics (Bactrim).

Drug used to treat HIV such as abacavir and nevirapine have also been associated with severe drug hypersensitivity syndromes.

"She went into sudden heart failure," Tasha remembered.  "Her dad and myself were there with her."

Sadly, Izzy passed away.

Now, breakthrough research at Vanderbilt University is aimed at preventing tragedies like Izzy's from happening.

"We can now test patients to see if they carry a risk gene to develop one of these terrible toxicities," explained Dr. Phillips.

Tasha says her daughter's story can help save others.

"While this doesn't happen to most people who take a drug, it can happen."

Knowing Izzy's amazing spirit and zest for life will live on forever.

Tasha's family is undergoing genetic testing to find out if they also carry the gene that puts them at risk for drug toxicity.   The hope is to one day have these tests available in all doctors offices.

TREATMENT: Drug hypersensitivity syndrome patients are diagnosed by having symptoms of high fever, facial swelling, extensive skin rash and swollen lymph nodes. Diagnostic tests may show abnormalities of white blood cells (eosinophilia, atypical lymphocytosis) and/or organ involvement (liver, kidney, lung, heart). These symptoms occur most commonly two to eight weeks after exposure to the responsible drug. The treatment for drug hypersensitivity syndrome is immediate withdrawal of any medications that has been introduced within the last 3 months. Afterwards, there should be careful monitoring and care. There should be blood tests to check the blood count and organ functions. Antihistamines and topical steroids may control a mild skin rash but if the case becomes too severe, systemic steroids are used particularly when there is organ involvement.

NEW RESEARCH: Genetic tests (HLA typing) have been useful in screening for populations at risk and excluding them from a specific drug. Other testing includes in vivo testing such as prick and intradermal skin testing and also ex vivo testing that can safely measure the response of a patients white blood cells to a specific drug in a test tube.
(Source: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3626363/ )

If this story has impacted your life or prompted you or someone you know to seek or change treatments, please let us know by contacting Jim Mertens at jim.mertens@wqad.com or Marjorie Bekaert Thomas at mthomas@ivanhoe.com.